Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 63, NWS Tulsa, OK

April 23, 2008Osage County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Apr 23, 2008, 7:00 PM CDT for Osage County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 7:00 PM CDT (00:00 UTC)
Expired
Apr 24, 2008, 1:00 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Osage County, OK

The radar

The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 240000
FFWTSA
OKC113-240600-
/O.NEW.KTSA.FF.W.0063.080424T0000Z-080424T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
700 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 100 AM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF GRAINOLA TO 23 MILES WEST OF BURBANK...MOVING NORTHEAST AT
  15 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY     
  FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 100 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SHIDLER AND FORAKER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3646 9689 3648 9700 3652 9703 3658 9691
      3657 9703 3668 9709 3673 9704 3670 9695
      3677 9689 3680 9676 3700 9674 3700 9630
TIME...MOT...LOC 0000Z 229DEG 15KT 3704 9664 3663 9711

$$
2 follow-up statements
000 
WGUS74 KTSA 240105
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
805 PM CDT WED APR 23 2008

OKC113-240600-
/O.CON.KTSA.FF.W.0063.000000T0000Z-080424T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE OK-
805 PM CDT WED APR 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN OSAGE COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 12 MILES
WEST OF GRAINOLA TO 7 MILES WEST OF BURBANK TO 18 MILES SOUTHWEST OF 
BURBANK...MOVING NORTHEAST AT 15 MPH. RADAR INDICATES THAT 1.5 TO 2 
INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE 
POSSIBLE THROUGH 100 AM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE BURBANK...GRAINOLA...SHIDLER AND FORAKER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3646 9689 3648 9700 3652 9703 3658 9691
      3657 9703 3668 9709 3673 9704 3670 9695
      3677 9689 3680 9676 3700 9674 3700 9630
TIME...MOT...LOC 0105Z 229DEG 15KT 3689 9686 3669 9686
          3650 9694

$$
000 
WGUS74 KTSA 240317
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1016 PM CDT WED APR 23 2008

OKC113-240600-
/O.CON.KTSA.FF.W.0063.000000T0000Z-080424T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE OK-
1016 PM CDT WED APR 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN OSAGE COUNTY...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN 3 MILES SOUTHEAST OF GRAINOLA...MOVING 
NORTHEAST AT 20 MPH. RADAR INDICATES THAT 1 TO 2.5 INCHES OF RAIN 
HAS ALREADY FALLEN. ANOTHER INCH WILL BE POSSIBLE THROUGH 100 AM 
CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE FORAKER AND GRAINOLA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3646 9689 3648 9700 3652 9703 3658 9691
      3657 9703 3668 9709 3673 9704 3670 9695
      3677 9689 3680 9676 3700 9674 3700 9630
TIME...MOT...LOC 0316Z 223DEG 20KT 3690 9662

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:49 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 23, 2:49 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
249 PM CDT WED APR 23 2008

.DISCUSSION...
SEVERE WEATHER AND HEAVY RAINFALL CONCERNS HIGHLIGHT THE FORECAST
OVER THE NEXT 24 HOURS.

A VERY MUDDLED SURFACE PATTERN EXISTS OVER THE SRN PLAINS...WITH A
WEAK STATIONARY FRONT NOTED NEAR THE RED RIVER AND A CONVECTIVELY
INDUCED BOUNDARY STRETCHED ACROSS SRN KS INTO SRN MO. THE BULK OF
THE CONVECTION HAS REMAINED TO OUR W AND N THROUGH
MID-AFTERNOON...BUT WE/RE BEGINNING TO SEE SCATTERED DEVELOPMENT
OVER ERN OK AND WRN AR WHERE THE ATMOSPHERE HAS BECOME QUITE UNSTABLE
AND UNCAPPED. AS SYNOPTIC-SCALE LIFT INCREASES AHEAD OF THE
APPROACHING MID-LEVEL SHORTWAVE (CURRENTLY MOVING INTO THE TX
PANHANDLE)...CONVECTION IS EXPECTED TO EXPAND IN COVERAGE ACROSS ERN
OK THIS EVENING. THIS ACTIVITY SHOULD BE MAINTAINED BY A
STRENGTHENING 40-50KT SLY/SWLY LOW-LEVEL JET...WITH CONVECTION
EVENTUALLY DEVELOPING INTO NW AR LATE THIS EVENING AND OVERNIGHT.

FORECAST CONVECTIVE PARAMETERS SUGGEST THAT THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL LATE THIS AFTERNOON AND INTO THE
EVENING...ALTHOUGH FOCUS MAY SHIFT TO MORE OF A HEAVY RAINFALL
SCENARIO OVERNIGHT. BOTH THE GFS AND NAM ARE SUFFERING FROM
CONVECTIVE FEEDBACK...WITH THE GFS CONSISTENT IN BLOWING UP A QPF
BULLSEYE OVER SE OK WHILE THE NAM IS FARTHER N ACROSS NE OK. THESE
FEEDBACK SIGNALS...HOWEVER...ARE OFTEN INDICATIVE OF THE POTENTIAL
FOR HEAVY RAINFALL...ESPECIALLY IF SEEN IN SUBSEQUENT RUNS. GIVEN
THE STRONG LOW-LEVEL JET AND GRADUALLY INCREASING PRECIPITABLE WATER
VALUES...WON/T BE SURPRISED TO SEE THE ACTIVITY DEVELOP INTO ONE OR
MORE MCS/S AND THEY TRACK ACROSS THE FORECAST AREA. HIGHEST FLASH
FLOOD POTENTIAL WILL BE ACROSS FAR NE OK AND NW AR WHERE FLASH FLOOD
GUIDANCE VALUES ARE THE LOWEST (AND HPC QPF GUIDANCE THE
HIGHEST)...BUT WENT AHEAD WITH A FLASH FLOOD WATCH FOR THE ENTIRE
AREA TONIGHT THROUGH THURSDAY MORNING GIVEN THE UNCERTAINTY WHERE
THE HEAVY RAINFALL WILL EVENTUALLY MATERIALIZE.

THUNDERSTORMS SHOULD BE EXITING NW AR BY MID-LATE MORNING ON
THURSDAY. DROPPED POPS DOWN TO SLIGHT CHANCE BY THE AFTERNOON...AS
THE ATMOSPHERE WILL LIKELY REMAIN CAPPED.

MODELS CONSISTENT WITH TIMING OF NEXT COLD FRONT...WHICH SHOULD
APPROACH THE REGION FRIDAY MORNING AND QUICKLY MOVE THROUGH BY
FRIDAY AFTERNOON. WOULD EXPECT CONVECTION TO DEVELOP NEAR THE
FRONTAL BOUNDARY...AND SEVERE WEATHER APPEARS POSSIBLE...ESPECIALLY
OVER SE OK/WRN AR WHERE BETTER MOISTURE WILL RESIDE.

EXTENDED...SATURDAY THROUGH WEDNESDAY
ECMWF/GFS IN GOOD AGREEMENT THAT BROAD CYCLONIC FLOW WILL DEVELOP
OVER MUCH THE PLAINS INTO THE OH/TN/MS RIVER VALLEYS OVER THE
WEEKEND. THIS WILL DRIVE A COLD FRONT ACROSS THE AREA SATURDAY NIGHT
INTO SUNDAY...WITH COOLER AND DRIER WEATHER EXPECTED FOR
SUNDAY/MONDAY. A WARMING TREND WILL ENSUE THROUGH THE MIDDLE OF NEXT
WEEK AS MID-LEVEL HEIGHTS RISE AND SLY FLOW RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  82  66  75 /  80  30  20  30
FSM   64  81  63  74 /  80  60  10  50
MLC   66  82  66  75 /  90  20  10  40
BVO   63  81  63  73 /  80  30  20  30
FYV   61  77  61  71 /  90  70  10  50
BYV   61  75  62  70 /  90  80  10  50
MKO   63  80  65  74 /  90  50  10  40
MIO   62  80  64  71 /  80  50  20  40
F10   65  81  65  74 /  80  30  10  40
HHW   65  82  65  77 /  90  30  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO NOON THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO NOON THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...03
LONG TERM....18

In the hours before

Special weather statement, Apr 23, 5:43 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT WED APR 23 2008

OKZ058-232330-
OTTAWA OK-
543 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OTTAWA

AT 543 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF PICHER TO OTTAWA...MOVING
NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...MIAMI...COMMERCE...WYANDOTTE...OTTAWA...PEORIA...
QUAPAW...CARDIN AND PICHER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9474 3700 9463 3698 9460 3678 9460
      3675 9481 3700 9494 3701 9492 3701 9476
TIME...MOT...LOC 2243Z 217DEG 22KT 3708 9486 3686 9475
Local storm report, Apr 23, 5:57 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             LINCOLN                 35.95N 94.42W
04/23/2008  E0.75 INCH       WASHINGTON         AR   AMATEUR RADIO

&&

DMJ
Local storm report, Apr 23, 6:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
604 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             EUFAULA                 35.29N 95.58W
04/23/2008  E0.75 INCH       MCINTOSH           OK   LAW ENFORCEMENT

&&

RBD
Local storm report, Apr 23, 6:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             PRAIRIE GROVE           35.98N 94.32W
04/23/2008  E0.75 INCH       WASHINGTON         AR   EMERGENCY MNGR

&&

DMJ
Local storm report, Apr 23, 6:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             S CHECOTAH              35.47N 95.52W
04/23/2008  E1.00 INCH       MCINTOSH           OK   EMERGENCY MNGR

            QUARTER SIZE HAIL SOUTH OF CHECOTAH

&&

DMJ
Local storm report, Apr 23, 6:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
649 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MC KEY                  35.48N 94.88W
04/23/2008  E1.00 INCH       SEQUOYAH           OK   PUBLIC

&&

RBD

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:19 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee56 min
Apr 23, 7:23 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers12 hr
Apr 23, 8:00 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee75 min
Apr 23, 8:09 PM CDTSpecial Weather StatementTSAPushmataha36 min
Apr 23, 8:38 PM CDTSpecial Weather StatementTSARogers67 min
Apr 23, 8:40 PM CDTFlash Flood WarningTSAAdair, Cherokee, Sequoyah6 hr
Apr 23, 9:52 PM CDTSevere Thunderstorm WarningTSACreek53 min
Apr 23, 10:41 PM CDTSevere Thunderstorm WarningTSACreek64 min
Apr 24, 1:46 AM CDTFlash Flood WarningTSAMayes, Nowata, Rogers, Tulsa, Washington6 hr
Apr 24, 6:16 AM CDTSpecial Weather StatementTSACreek29 min
Apr 24, 6:26 AM CDTSpecial Weather StatementTSAPawnee34 min
Apr 24, 6:58 AM CDTSpecial Weather StatementTSAOsage47 min
Apr 24, 7:17 AM CDTSpecial Weather StatementTSAOsage, Pawnee28 min
Apr 24, 7:20 AM CDTSpecial Weather StatementTSAMcIntosh55 min
Apr 24, 7:28 AM CDTSevere Thunderstorm WarningTSAOsage47 min
Apr 24, 7:32 AM CDTSevere Thunderstorm WarningTSAMcIntosh23 min
Apr 24, 8:08 AM CDTRiver Flood WarningTSACreek16 hr
Apr 24, 8:08 AM CDTRiver Flood WarningTSARogers, Tulsa30 hr
Apr 24, 8:08 AM CDTRiver Flood WarningTSAAdair21 hr
Apr 24, 8:47 AM CDTSpecial Weather StatementTSAWashington28 min
Apr 24, 9:55 AM CDTRiver Flood WarningTSAOttawa46 hr
Apr 24, 2:09 PM CDTRiver Flood WarningTSACherokee18 hr
Apr 24, 2:14 PM CDTRiver Flood WarningTSAOttawa17 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.